Effect of hematin administration to patients with protoporphyria and liver disease

Joseph R. Bloomer, Claus A. Pierach

Research output: Contribution to journalArticlepeer-review

52 Scopus citations

Abstract

Hepatic damage in protoporphyria appears to be caused by a toxic effect of excess protoporphyrin. Therapy which reduces the formation of excess protoporphyrin may, therefore, be helpful. We examined the effects of hematin administered i.v. to two patients with protoporphyria and decompensated cirrhosis. Neither patient had side effects from the compound or manifested signs of toxicity. The vascular disappearance of hematin in one patient was similar to that in patients with porphyria who do not have structural liver disease. In both patients, biochemical changes occurred that were compatible with a reduced rate of protoporphyrin formation. Thus, hematin administration may be useful in treating patients with protoporphyria who develop liver disease.

Original languageEnglish (US)
Pages (from-to)817-821
Number of pages5
JournalHepatology
Volume2
Issue number6
DOIs
StatePublished - Jan 1 1982

Fingerprint Dive into the research topics of 'Effect of hematin administration to patients with protoporphyria and liver disease'. Together they form a unique fingerprint.

Cite this